Apparently the goal was decrease overnight hypoglycemia in type 1 diabetics. However (as par for the course), instead of teaching people how to properly regulate their long acting or basal insulin, researchers decided to use a drug called Terbutaline. Please note the Diabetes Care abstract (http://care.diabetesjournals.o...t/abstract/31/12/2271)
or the ADA article (http://www.diabetes.org/diabet...amp;WTLPromo=RSS_IDT).
As you will note, the study shows the drug causes morning hyperglycemia. Most of us would much prefer to be 60 in the middle of the night rather than waking up high and with a whopping headache, fatigue, acidic stomach, etc.
I'd love to know what this drug is and does (how it manages this effect). I can't tell from either the abstract or the ADA article. So I guess a google search of Terbutaline is in order.
In either case ... I am an absolute opponent to such use of medications. Doctors, CDEs and other caregivers should attempt to learn how to teach and perform basal testing so that the quantity and severity of overnight lows is alleviated or eliminated.
They should also stop prescribing such large once daily doses of Lantus - frequently the cause of overnight lows. The stuff doesn't last 24 hours in 99% of people and to get it to lastlonger than about 16 hours, one has to raise the volume to such doses that they are low 4-5 hours after taking it. The other purpose in overprescribing is late digestion of food. Lantus is NOT for food and this another effect of Lantus when people use it that way.
So .. why don't we fix the problem instead of masking the symptoms!